Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Galerkin/Runge-Kutta discretizations for parabolic equations with time-dependent coefficients

Author: Stephen L. Keeling
Journal: Math. Comp. 52 (1989), 561-586
MSC: Primary 65N30; Secondary 65M60
MathSciNet review: 958873
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A new class of fully discrete Galerkin/Runge-Kutta methods is constructed and analyzed for linear parabolic initial-boundary value problems with time-dependent coefficients. Unlike any classical counterpart, this class offers arbitrarily high order of convergence while significantly avoiding what has been called order reduction. In support of this claim, error estimates are proved and computational results are presented. Additionally, since the time stepping equations involve coefficient matrices changing at each time step, a preconditioned iterative technique is used to solve the linear systems only approximately. Nevertheless, the resulting algorithm is shown to preserve the original convergence rate while using only the order of work required by the base scheme applied to a linear parabolic problem with time-independent coefficients. Furthermore, it is noted that special Runge-Kutta methods allow computations to be performed in parallel so that the final execution time can be reduced to that of a low-order method.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 65M60

Retrieve articles in all journals with MSC: 65N30, 65M60

Additional Information

Keywords: Implicit Runge-Kutta methods, time-dependent coefficients, error estimates, order reduction
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society